New York, 2008

Hail and Damaging Wind in New York, June 21, 2008

June 21, 2008 · NWS BGM · 2 events in 2 counties and zones

An persistent upper level low pressure system remained over the region, producing scattered showers and isolated thunderstorms with hail and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An persistent upper level low pressure system remained over the region, producing scattered showers and isolated thunderstorms with hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 21, 1:04 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 21, 1:04 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
204 PM EDT SAT JUN 21 2008

.SYNOPSIS...
OUTSIDE OF A HIT OR MISS LATE AFTERNOON SHOWER OR THUNDERSTORM...MOST
OF THE DAY TODAY WILL BE DRY WITH A WEAK RIDGE OF HIGH PRESSURE
ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL INCREASE TONIGHT AS AN UPPER LEVEL
DISTURBANCE APPROACHES THE AREA, AND ESPECIALLY ON SUNDAY OUT
AHEAD OF A COLD FRONT. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO MONDAY WITH THE PASSAGE OF ANOTHER FRONTAL BOUNDARY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE AS OF 1117 AM...
MINOR WAVE MOVING THROUGH ONTARIO AND INTO WRN NY WILL KEEP
TRUCKING EAST THIS AFTERNOON AND INTO INCRGLY UNSTABLE AIRMASS
OVER CNY AS TEMPS WARM TO NEAR 80 AND DWPTS REMAIN FAIRLY STEADY
STATE...PSBLY MIXING OUT A BIT ONLY TO THE MID 50S. THESE FACTORS
SHOULD BE ENOUGH TO GENERATE ISOLD TO SCT TSRA OVER THE REGION
DURING THE MID-LATE AFTERNOON DESPITE HEIGHTS RISING IN GENERAL
OVER THE AREA IN RESPONSE TO BIGGER TROF DIGGING OVER THE UPR
MIDWEST. HAVE JUST NUDGED PREV FCST A BIT TO INCLUDE SHRA/TSRA
CHANCES FURTHER EAST...AND ABOUT AN HOUR OR TWO SOONER THIS
AFTERNOON. WIND FIELDS NOT IMPRESSIVE FOR ENOUGH SHEAR TO SUSTAIN
UPDRAFTS FOR ORGANIZED SEVERE WEATHER...BUT A BRIEF PULSE STORM
COULD GENERATE HAIL...ESPLY WESTERN ZONES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
UL TROF CONTINUES TO DIG INTO UPPER GREAT LAKES TONIGHT. BELIEVE
THE LATEST MODELS ARE SOMEWHAT SLOWER WITH THIS EVOLUTION, WITH
THE NAM SHOWING UPPER RIDGING ACROSS MUCH OF THE FA TONIGHT IN
RESPONSE TO DIGGING TROF, AND THEREFORE HOLDING OFF MOST PRECIP
UNTIL LATE TONIGHT AND ON SUNDAY.

SUNDAY...SHORTWAVE TROF AHEAD OF ADVANCING COLD FRONT WILL
PROVIDE BETTER FOCUS FOR SHRA/TSRA DEVELOPMENT. SPC OUTLOOKS AREA
FOR SLGT RISK OF SEVERE WITH POTENTIAL FOR LARGE HAIL AND DAMAGING
WINDS. WILL MENTION IN HWO THIS MORNING. PRECIP TAPERS OFF SUNDAY
EVENING...BEFORE APPROACHING COLD FRONT BRINGS MORE SHRA/TSRA ON
MONDAY.

UPPER TROF SWINGS THRU THE AREA ON TUESDAY...BUT SFC HIGH PRESSURE
SHOULD BRING DRY WX MOST OF THE DAY AND NIGHT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
FOLLOWED HPC FOR THE EXTENDED...WITH LONG RANGE GUIDANCE IN GOOD
AGREEMENT WITH A NORTHWESTERLY FLOW PATTERN OVER OUR CWA THROUGH
THE PERIOD. TEMPERATURES WILL BE PRETTY MUCH SEASONAL WITH A SLOW
WARMING TREND AS THE FLOW ALOFT SLOWLY BACKS TOWARDS THE END OF
THE WEEK.

AS FOR PRECIP CHANCES...A DISTURBANCE IN THE NORTHWESTERLY FLOW
COULD BRING A SHRA/TSRA ON WEDNESDAY. AFTER THIS...WE SHOULD BE
BASICALLY DRY FOR THURSDAY...BUT THEN BY FRIDAY AND INTO THE
WEEKEND A MUCH MORE SUBSTANTIAL TROUGH WILL DIVE OUT OF CANADA
INTO THE NORTHERN MIDWEST...WITH SHRA/TSRA CHANCES INCREASING FOR
THE END OF THE PERIOD.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR ALL SITES ATTM. SHRA/TSRA ARE POPPING WEST OF OUR AREA AND
WILL MOVE FROM WEST TO EAST INTO THE AREA THIS EVENING. HAVE
INCLUDED CB TEMPO GROUPS TO ACCOUNT FOR THIS...AND WILL HAVE TO
HONE IN ON SPECIFIC DETAILS AS THE SHRA/TSRA ARRIVE...BUT FEEL
MOST PLACES WILL REMAIN PREDOMINATELY VFR THIS AFTERNOON.

THIS EVENING...CONVECTION WILL BRIEFLY DIE OFF...AND CAN/T EVEN
RULE OUT SOME LIGHT FOG FORMING DURING THE EVENING HOURS IF THERE
IS ENOUGH AFTERNOON RAIN...BUT HAVE NOT INCLUDED IN THIS TAF SET.
SHRA WITH EMBEDDED TSRA BEGIN AGAIN AFTER MIDNIGHT. GENERALLY VFR
CONDITIONS WILL PERSIST...BUT ITH/ELM/BGM COULD SEE VSBYS DROP TO
MVFR AS THESE SHRA CONTINUE. WILL USE SHRA LANGUAGE AT THIS
TIME...AS REMAINING TSRA ACTIVITY WILL LIKELY DIMINISH TO SOME
EMBEDDED CELLS.

ON SUNDAY MORNING...MAIN BATCH OF SHRA PULLS OUT...BUT SCT
SHRA/TSRA ARE POSSIBLE IN IT/S WAKE SO HAVE STARTED UP CB GROUPS
AGAIN. AVP/RME WILL BE THE LAST TO CLEAR OUT OF THE SHRA...AND
COULD EVEN SEE SOME MORNING MVFR SHRA AT AVP. WILL CONTINUE THE CB
GROUPS THROUGH THE END OF THE TAF PERIOD. ANY STORMS THAT DO FORM
TOWARDS THE END OF THE PERIOD COULD BE SEVERE.

WEST SOUTHWEST WINDS 10G15KTS WILL CONTINUE THIS AFTERNOON BEFORE
BECOMING SOUTHERLY LESS THAN 5KTS TONIGHT WITH SOUTHWESTERLIES 8G15KTS
REDEVELOPING ON SUNDAY.

OUTLOOK...

SUN AFTERNOON...GENERALLY VFR WITH CHC SHRA/TSRA WITH MVFR
RESTRICTIONS.

SUN NIGHT...IMPROVEMENT TO VFR WITH LATE NIGHT FOG
POSSIBLE...ESPECIALLY AT ELM.

MON/TUE...CHC MAINLY AFTERNOON SHRA/TSRA WITH MVFR POSSIBLE.

WED...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JML
NEAR TERM...JAB
SHORT TERM...JML
LONG TERM...JMA
AVIATION...JMA
Hazardous weather outlook, Jun 21, 10:13 AM EST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1113 AM EDT SAT JUN 21 2008

NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-039-221515-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-BRADFORD-SUSQUEHANNA-
1113 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP DURING THE MID TO
LATE AFTERNOON TODAY. HEAVY RAINFALL IS LIKELY FROM ANY STORM...AND
SMALL HAIL IS A POSSIBILITY. THUNDERSTORMS SHOULD DIMINISH AROUND
SUNSET...BUT LINGERING SHOWERS MAY CONTINUE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP ON SUNDAY
AHEAD OF AN APPROACHING COLD FRONT. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.

NYZ057-062-PAZ040-043-044-047-048-072-221515-
DELAWARE-SULLIVAN-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
1113 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED THUNDERSTORM OR TWO MAY DEVELOP DURING THE MID TO LATE
AFTERNOON TODAY. ANY STORMS THAT DO DEVELOP ARE NOT EXPECTED TO
BECOME SEVERE AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP ON SUNDAY
AHEAD OF AN APPROACHING COLD FRONT. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.

In the hours before

Special weather statement, Jun 21, 1:45 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
245 PM EDT SAT JUN 21 2008

NYZ022-211930-
STEUBEN NY-
245 PM EDT SAT JUN 21 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED 6 MILES WEST
  OF TROUPSBURG...AND MOVING EAST AT 18 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  YOUNG HICKORY AT 250 PM EDT...
  TROUPSBURG AT 300 PM EDT...
  JASPER AT 310 PM EDT...
  WOODHULL AT 320 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

ARNOTT
Special weather statement, Jun 21, 2:22 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
322 PM EDT SAT JUN 21 2008

NYZ022-211945-
STEUBEN NY-
322 PM EDT SAT JUN 21 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR TROUPSBURG...AND MOVING
  EAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  JASPER AT 330 PM EDT...
  WOODHULL AT 340 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

RRM

The radar

The State College radar (KCCX), 127 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Steuben

When
June 21, 2:30 PM EST
Where
Steuben County, 2.95 mi SSE of Troupsburg
Measured
1.25 in hail
Reported by
Public
Coordinates
42.010, -77.530

Thunderstorm Wind, Schuyler

When
June 21, 2:55 PM EST
Where
Schuyler County, 1.68 mi WNW of Watkins Glen
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.390, -76.900

Trees were blown down across a road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114222, 114221.